Related Experiment Video
Updated: Aug 24, 2025

Author Spotlight: Investigating the Potential of Chinese Herbal Medicinal Active Dioscin in Treating IgA Nephropathy
Published on: October 13, 2023
Newly-diagnosed immunoglobulin A nephropathy with increased plasma galactose-deficient-IgA1 antibody associated with
Yun-Sung Chen1, Cheng-Wen Yang2, Chien-Chen Tsai3
1Department of Critical Care Medicine, Far Eastern Memorial Hospital, New Taipei City.
Abstract:
Newly-diagnosed or relapses of immunoglobulin A nephropathy (IgAN) have been associated with COVID-19 vaccination in the literature. Most reported cases were mild clinical diseases characterized by microscopic haematuria and do not require dialysis treatment. This current case report describes a 55-year-old male patient that presented to the emergency department with acute kidney injury after receiving the first dose of the mRNA-1273 COVID-19 vaccine. After admission, his renal function deteriorated rapidly, and then he developed uraemic encephalopathy. He underwent emergency haemodialysis with a rapid improvement in his mental status. Renal biopsy showed newly-diagnosed IgA nephropathy along with markedly elevated plasma level of galactose-deficient-IgA1 (Gd-IgA1) antibody. The patient did not receive immunosuppressive treatment and is now dialysis-free. Immune activation is considered an essential factor in developing or exacerbating IgAN following COVID-19 vaccination. This current case report demonstrates that elevated Gd-IgA1 antibody may be the potential mechanistic link between COVID-19 vaccination and IgAN.

